You are here:

Anesthesiology/Waking up from Propofol

Advertisement


Question
I've had two experiences with Propofol during 2 different electrophysiolgy studies and both times had the same issue when I woke up.  I think I was out for about 4 hours each time.  The first time when I had the Propofol, I remember talking to the staff in the EP lab, blinking and I heard a bunch of yelling and could feel hands all over me.  Apparently when I was waking up, I was agitated and as they said "thrashing around" for about 20 minutes.  I ended up with 5 people holding me down as they were also holding down my head since they had already removed the catheters and were worried about bleeding.  Once I was awake, I developed a violent cough which lasted for several hours and then subsided.  I felt no other issues with the Propofol and don't remember the incident other than the waking up and hearing the yelling and feeling them hold me down.  For the second EP study a year later, we discussed the issue previously with waking up and they decided to give Versed just prior to waking up to prevent the same reaction.  However, this didn't reduce the waking up reaction and I once again woke up with people holding me down.  They had left the catheters in this time as they wanted to get past this reaction before the pulled them out.  The only difference was that the versed caused the reaction to last about 45 minutes as opposed to the previous 20.  I also had the same cough that I had the first time, although it started before I fell asleep this time.  I was a little nervous before both EP studies but wasn't panicky or overly anxious either time.  They did say that I sat straight up about 20 minutes into the second EP study, with the Propofol running, and asked them how much Propofol I had already had.  The second time the coughing cleared up fairly quickly with a neb treatment.  I do have a mild asthma that began within the last couple of years and the EP studies were 2 years ago and 1 year ago.  Previously the only sedation medication I had was Versed and Fentanyl which didn't provide much sedation as I remember the upper endoscopy and was pretty uncomfortable, although they continued with it thinking that I wouldn't remember because of the Versed.  I had a total of 6 mg of Versed and 100 mcg of Fentanyl and they said that they weren't allowed to give me any more.  I remember that I was still sitting up and having a normal conversation with an initial 4 mg of Versed and didn't really feel any effects from the Versed at that dose.  My question is, does this mean I'm always going to have these issues with anesthesia?  While I'm hoping that I never have to have a major surgery, I'm worried what could happen when I wake up from something major.  The effects don't last beyond the initial waking up and I feel back to normal pretty quickly.

Answer
A tough question to answer since I can't see the anesthesia record. Were they using Propofol for sedation or general anesthesia. If general anesthesia, I find it difficult to believe you sat upright, so I am going to assume it was conscious sedation. It's also not clear if this was done by an anesthesiologist or by the person doing the procedure. When you say they weren't allowed to give you more, I have to assume it was not an anesthesiologist. All that being said, Propofol can sometimes be disinhibiting. Some people hate the feeling of waking up from anesthesia and fight it, but I have never seen that reaction last for 45 minutes. IT's usually 3-5 minutes. There are 4 stages to anesthesia of which Stage 2 is the most difficult. This is a stage of excitement and is experienced by all people as they emerge from anesthesia. During this phase, patients tend to be agitated, perhaps swinging, etc. but usually it is very brief. My suggestion to you is that if you need any anesthesia in the future, that you make sure that an anesthesiologist will be providing it (and not the endoscopist's nurse, for example) and explain the reactions you've had. There are several other anesthetics we can use that hopefully will not give you that reaction.

Ronald Levy, MD
Professor of Anesthesiology
UTMB-Galveston

Anesthesiology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Ronald Levy, M.D.

Expertise

Associate Professor of Anesthesiology, University of Texas Medical Branch at Galveston. I am a board certified anesthesiologist who can answer all questions related to any type of Anesthesia with the exception of Pain Management.

©2016 About.com. All rights reserved.